Association of pseudomembranous colitis with Henoch-Schönlein purpura

Takehiko Hayakawa, Hiroyuki Imaeda, Mitsuyasu Nakamura, Shunsuke Komoto, Kazuo Maruta, Hidetoshi Shiozu, Haruhiko Ogata, Yasushi Iwao, Hiromasa Ishii, Toshifumi Hibi

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

A 79-year-old man was admitted because of cholecystitis that occurred about 40 days after sigmoidectomy had been performed for colonic cancer. Though antibiotics improved his condition, the patient had hematochezia, diarrhea, and left lower abdominal pain. Colonoscopic findings showed multiple ring-like areas of redness and petechiae in the rectosigmoid colon and marked edema from the descending to the transverse colon. The patient then developed purpura on the extensor surfaces of the legs and bilateral gonalgia, and exacerbation of the hematochezia. A second colonoscopy (CS) showed multiple ring-like areas of redness and ecchymosis throughout the colon. The patient was diagnosed with Henoch-Schönlein purpura (HSP), and the symptoms were attenuated after the administration of prednisolone. However, diarrhea recurred in about a week; stool culture confirmed Clostridium difficile, and a third CS revealed pseudomembranes throughout the colon. The patient was diagnosed with pseudomembranous colitis (PMC), and the administration of vancomycin attenuated the symptoms. In conclusion, we have reported a rare adult case of PMC that occurred during prednisolone treatment for HSP. The PMC may have been caused by changes in the intestinal bacterial flora after the sigmoidectomy and by the intestinal lesions of HSP, as well as by the administration of antibiotics after the sigmoidectomy and for the treatment of cholecystitis, and by the use of prednisolone for the treatment of the HSP.

Original languageEnglish
Pages (from-to)641-645
Number of pages5
JournalJournal of Gastroenterology
Volume40
Issue number6
DOIs
Publication statusPublished - 2005 Jun

Fingerprint

Pseudomembranous Enterocolitis
Schoenlein-Henoch Purpura
Prednisolone
Colon
Cholecystitis
Purpura
Gastrointestinal Hemorrhage
Colonoscopy
Diarrhea
Ecchymosis
Anti-Bacterial Agents
Transverse Colon
Clostridium difficile
Vancomycin
Colonic Neoplasms
Abdominal Pain
Edema
Leg
Therapeutics

Keywords

  • Clostridium difficile
  • Henoch-Schönlein purpura
  • Pseudomembranous colitis

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Hayakawa, T., Imaeda, H., Nakamura, M., Komoto, S., Maruta, K., Shiozu, H., ... Hibi, T. (2005). Association of pseudomembranous colitis with Henoch-Schönlein purpura. Journal of Gastroenterology, 40(6), 641-645. https://doi.org/10.1007/s00535-005-1599-7

Association of pseudomembranous colitis with Henoch-Schönlein purpura. / Hayakawa, Takehiko; Imaeda, Hiroyuki; Nakamura, Mitsuyasu; Komoto, Shunsuke; Maruta, Kazuo; Shiozu, Hidetoshi; Ogata, Haruhiko; Iwao, Yasushi; Ishii, Hiromasa; Hibi, Toshifumi.

In: Journal of Gastroenterology, Vol. 40, No. 6, 06.2005, p. 641-645.

Research output: Contribution to journalArticle

Hayakawa, T, Imaeda, H, Nakamura, M, Komoto, S, Maruta, K, Shiozu, H, Ogata, H, Iwao, Y, Ishii, H & Hibi, T 2005, 'Association of pseudomembranous colitis with Henoch-Schönlein purpura', Journal of Gastroenterology, vol. 40, no. 6, pp. 641-645. https://doi.org/10.1007/s00535-005-1599-7
Hayakawa T, Imaeda H, Nakamura M, Komoto S, Maruta K, Shiozu H et al. Association of pseudomembranous colitis with Henoch-Schönlein purpura. Journal of Gastroenterology. 2005 Jun;40(6):641-645. https://doi.org/10.1007/s00535-005-1599-7
Hayakawa, Takehiko ; Imaeda, Hiroyuki ; Nakamura, Mitsuyasu ; Komoto, Shunsuke ; Maruta, Kazuo ; Shiozu, Hidetoshi ; Ogata, Haruhiko ; Iwao, Yasushi ; Ishii, Hiromasa ; Hibi, Toshifumi. / Association of pseudomembranous colitis with Henoch-Schönlein purpura. In: Journal of Gastroenterology. 2005 ; Vol. 40, No. 6. pp. 641-645.
@article{33ae486caeee40b790d23fd75d444446,
title = "Association of pseudomembranous colitis with Henoch-Sch{\"o}nlein purpura",
abstract = "A 79-year-old man was admitted because of cholecystitis that occurred about 40 days after sigmoidectomy had been performed for colonic cancer. Though antibiotics improved his condition, the patient had hematochezia, diarrhea, and left lower abdominal pain. Colonoscopic findings showed multiple ring-like areas of redness and petechiae in the rectosigmoid colon and marked edema from the descending to the transverse colon. The patient then developed purpura on the extensor surfaces of the legs and bilateral gonalgia, and exacerbation of the hematochezia. A second colonoscopy (CS) showed multiple ring-like areas of redness and ecchymosis throughout the colon. The patient was diagnosed with Henoch-Sch{\"o}nlein purpura (HSP), and the symptoms were attenuated after the administration of prednisolone. However, diarrhea recurred in about a week; stool culture confirmed Clostridium difficile, and a third CS revealed pseudomembranes throughout the colon. The patient was diagnosed with pseudomembranous colitis (PMC), and the administration of vancomycin attenuated the symptoms. In conclusion, we have reported a rare adult case of PMC that occurred during prednisolone treatment for HSP. The PMC may have been caused by changes in the intestinal bacterial flora after the sigmoidectomy and by the intestinal lesions of HSP, as well as by the administration of antibiotics after the sigmoidectomy and for the treatment of cholecystitis, and by the use of prednisolone for the treatment of the HSP.",
keywords = "Clostridium difficile, Henoch-Sch{\"o}nlein purpura, Pseudomembranous colitis",
author = "Takehiko Hayakawa and Hiroyuki Imaeda and Mitsuyasu Nakamura and Shunsuke Komoto and Kazuo Maruta and Hidetoshi Shiozu and Haruhiko Ogata and Yasushi Iwao and Hiromasa Ishii and Toshifumi Hibi",
year = "2005",
month = "6",
doi = "10.1007/s00535-005-1599-7",
language = "English",
volume = "40",
pages = "641--645",
journal = "Journal of Gastroenterology",
issn = "0944-1174",
publisher = "Springer Japan",
number = "6",

}

TY - JOUR

T1 - Association of pseudomembranous colitis with Henoch-Schönlein purpura

AU - Hayakawa, Takehiko

AU - Imaeda, Hiroyuki

AU - Nakamura, Mitsuyasu

AU - Komoto, Shunsuke

AU - Maruta, Kazuo

AU - Shiozu, Hidetoshi

AU - Ogata, Haruhiko

AU - Iwao, Yasushi

AU - Ishii, Hiromasa

AU - Hibi, Toshifumi

PY - 2005/6

Y1 - 2005/6

N2 - A 79-year-old man was admitted because of cholecystitis that occurred about 40 days after sigmoidectomy had been performed for colonic cancer. Though antibiotics improved his condition, the patient had hematochezia, diarrhea, and left lower abdominal pain. Colonoscopic findings showed multiple ring-like areas of redness and petechiae in the rectosigmoid colon and marked edema from the descending to the transverse colon. The patient then developed purpura on the extensor surfaces of the legs and bilateral gonalgia, and exacerbation of the hematochezia. A second colonoscopy (CS) showed multiple ring-like areas of redness and ecchymosis throughout the colon. The patient was diagnosed with Henoch-Schönlein purpura (HSP), and the symptoms were attenuated after the administration of prednisolone. However, diarrhea recurred in about a week; stool culture confirmed Clostridium difficile, and a third CS revealed pseudomembranes throughout the colon. The patient was diagnosed with pseudomembranous colitis (PMC), and the administration of vancomycin attenuated the symptoms. In conclusion, we have reported a rare adult case of PMC that occurred during prednisolone treatment for HSP. The PMC may have been caused by changes in the intestinal bacterial flora after the sigmoidectomy and by the intestinal lesions of HSP, as well as by the administration of antibiotics after the sigmoidectomy and for the treatment of cholecystitis, and by the use of prednisolone for the treatment of the HSP.

AB - A 79-year-old man was admitted because of cholecystitis that occurred about 40 days after sigmoidectomy had been performed for colonic cancer. Though antibiotics improved his condition, the patient had hematochezia, diarrhea, and left lower abdominal pain. Colonoscopic findings showed multiple ring-like areas of redness and petechiae in the rectosigmoid colon and marked edema from the descending to the transverse colon. The patient then developed purpura on the extensor surfaces of the legs and bilateral gonalgia, and exacerbation of the hematochezia. A second colonoscopy (CS) showed multiple ring-like areas of redness and ecchymosis throughout the colon. The patient was diagnosed with Henoch-Schönlein purpura (HSP), and the symptoms were attenuated after the administration of prednisolone. However, diarrhea recurred in about a week; stool culture confirmed Clostridium difficile, and a third CS revealed pseudomembranes throughout the colon. The patient was diagnosed with pseudomembranous colitis (PMC), and the administration of vancomycin attenuated the symptoms. In conclusion, we have reported a rare adult case of PMC that occurred during prednisolone treatment for HSP. The PMC may have been caused by changes in the intestinal bacterial flora after the sigmoidectomy and by the intestinal lesions of HSP, as well as by the administration of antibiotics after the sigmoidectomy and for the treatment of cholecystitis, and by the use of prednisolone for the treatment of the HSP.

KW - Clostridium difficile

KW - Henoch-Schönlein purpura

KW - Pseudomembranous colitis

UR - http://www.scopus.com/inward/record.url?scp=22844438676&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=22844438676&partnerID=8YFLogxK

U2 - 10.1007/s00535-005-1599-7

DO - 10.1007/s00535-005-1599-7

M3 - Article

C2 - 16007399

AN - SCOPUS:22844438676

VL - 40

SP - 641

EP - 645

JO - Journal of Gastroenterology

JF - Journal of Gastroenterology

SN - 0944-1174

IS - 6

ER -